Alert archive / Mississippi / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 76, NWS Memphis, TN

March 25, 2017Quitman County, Tallahatchie County, Mississippi

NWS Memphis, TN issued this severe thunderstorm warning at Mar 25, 2017, 3:09 AM CDT for Quitman County, Tallahatchie County, Mississippi. It was in force for 51 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 25, 2017, 3:09 AM CDT (08:09 UTC)
Expired
Mar 25, 2017, 4:00 AM CDT
In force
51 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Quitman County, MS, Tallahatchie County, MS

The radar

The Memphis radar (KNQA), 169 km from the middle of the area, began a volume at 08:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 25, 3:15 AM CDTTSTM WND DMGTutwiler, MSTREES DOWN IN TUTWILER NEAR THE POST OFFICE.
Mar 25, 3:30 AM CDTTSTM WND DMGCharleston, MSWINDS CAUSED PORTIONS OF ROOF TO FALL OFF OF BUILDING AT MAIN AND CHURCH STREETS IN DOWNTOWN CHARLESTON.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KBYH), launched 00:00Z, 8.2 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2017-03-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 107 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2017-03-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 211 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
107 J/kg
Mixed-layer CIN
-62 J/kg
Mixed-layer LCL
1523 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
211 m²/s²
0-3 km storm-relative helicity
258 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted.

628 
WUUS54 KMEG 250809
SVRMEG
MSC119-135-250900-
/O.NEW.KMEG.SV.W.0076.170325T0809Z-170325T0900Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Memphis TN
309 AM CDT SAT MAR 25 2017

The National Weather Service in Memphis has issued a

* Severe Thunderstorm Warning for...
  Tallahatchie County in northwestern Mississippi...
  Southeastern Quitman County in northwestern Mississippi...

* Until 400 AM CDT

* At 309 AM CDT, a severe thunderstorm was located over Ruleville,
  moving northeast at 55 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Charleston, Tutwiler, Crowder, Webb, Sumner, Enid, Paynes, Vance,
  Glendora, Distall, Swan Lake, Cascilla, Mikoma, Tippo, Stover,
  Leverett, Waverly, Whitehead, Brazil and Albin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3370 9030 3371 9030 3373 9031 3375 9030
      3376 9020 3379 9017 3381 9019 3381 9044
      3401 9045 3420 9015 3416 9013 3416 9001
      3414 8994 3384 8993 3381 8999 3381 9013
      3374 9014 3372 9018 3374 9025 3370 9027
TIME...MOT...LOC 0809Z 223DEG 46KT 3375 9057 

HAIL...<.75IN
WIND...60MPH
 
$$
1 follow-up statement
800 
WWUS54 KMEG 250846
SVSMEG

Severe Weather Statement
National Weather Service Memphis TN
346 AM CDT SAT MAR 25 2017

MSC119-135-250900-
/O.CON.KMEG.SV.W.0076.000000T0000Z-170325T0900Z/
Tallahatchie MS-Quitman MS-
346 AM CDT SAT MAR 25 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 AM CDT
FOR TALLAHATCHIE AND SOUTHEASTERN QUITMAN COUNTIES...

At 346 AM CDT, a severe thunderstorm was located near Crowder, or 9
miles northwest of Charleston, moving northeast at 55 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Charleston, Crowder, Enid, Paynes, Vance, Glendora, Distall, Swan
Lake, Cascilla, Mikoma, Tippo, Stover, Leverett, Waverly, Whitehead,
Brazil, Albin, Effie and Rosebloom.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3370 9030 3371 9030 3373 9031 3375 9030
      3376 9020 3379 9017 3381 9019 3381 9034
      3409 9033 3420 9015 3416 9013 3416 9001
      3414 8994 3384 8993 3381 8999 3381 9013
      3374 9014 3372 9018 3374 9025 3370 9027
TIME...MOT...LOC 0846Z 223DEG 46KT 3410 9018 

HAIL...<.75IN
WIND...60MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 24, 11:45 PM CDT, 3 hours 24 minutes earlier.

Area forecast discussion, Mar 24, 11:45 PM CDT, 3 hours 24 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
1145 PM CDT Fri Mar 24 2017

.UPDATE...Aviation Discussion.

&&

.PREV DISCUSSION... /issued 859 PM CDT Fri Mar 24 2017/

Skies are partly cloudy across the forecast area this evening with
temperatures ranging from the mid 60s to lower 70s. There is not
much in the way of rain in the forecast area at this time but an
area of showers and thunderstorms covers much of central and
western Arkansas. Much of this activity should move into the
forecast area overnight. Will update forecast to remove evening
wording with no big changes needed.

ARS

PREV DISCUSSION... /issued 227 PM CDT Fri Mar 24 2017/

Currently across the region gusty south winds along with a few
breaks in the clouds were providing for temperatures in the low
and mid 70s.

Upcoming week appears unsettled as the southern jet stream
trajectory remains active.

For tonight and tomorrow...short range models show current broken
line of convection in eastern Oklahoma and Texas lifting east
northeast through the night...reaching the Mississippi River with
both a bow echo and LEWP. If this pans out it would lead to a
greater wind and tornado threat for the Delta counties. Activity
will exit the east by sunrise leaving the area worked over and
cloudy through most of the morning...but with the cold front and
upper support still to the west conditions will by early afternoon
should turn around with new development triggering near the
Mississippi River. This convection will likely be more discrete
and scattered in nature...with all severe threats possible.
Models indicating CAPE amounts of 800-1500 j/kg with 30 to 50m
height falls during the afternoon hours. A few lingering thunder
showers will remain in the east till midnight...with partial
clearing in the southwest Delta. Gradient winds the next 24 hours
will continue to flirt with advisory criteria across a majority
of the area before FROPA. The highest gusts will occur west of
the Mississippi River. Kept lows above guidance tonight and highs
aligned with the warmer GFS tomorrow.

Sunday and Monday...a brief break in between systems for Sunday
with continued temperatures of 5 to 10 degrees above normal. Rain
chances will ramp up quickly Sunday night as the next shortwave
moves into the Ozarks. Two rounds of storms will be possible again
with severe weather...likely large hail...more probable with
round two on Monday.

Tuesday and Wednesday...mild and dry this period...with building
upper level heights. Their is an slight chance for a light shower
to form in the north and east during the warmer hours of the day.

Thursday and Friday...similar scenario as the one for tonight and
tomorrow expected this period. The GFS and ECMWF still differ in
respect of timing...but the next closed 500mb low will take a
similar track from the Southern High Plains to the OZARKS with
surface low pressure occluding in the process. Backed winds
Thursday with a lifting warm front could lead to a better tornado
risk for the area. Temperatures remaining above normal overall.

JAB

AVIATION...

Strong south winds will prevail for the next 18 hrs or
so...diminishing below 10kt after sunset tomorrow. Until then
Speeds will likely be sustained around 15-20kt with gusts 30
kt...stronger and variable in association with thunderstorms.

A line of thunderstorms will be preceded be scattered showers
tonight. Attempted to time the thunderstorms based on radar and
short term guidance. Prevailing thunder should arrive at MEM
around 9-10z. Prevailing vis will be MVFR in association with the
showers...likely IFR or lower in association with thunderstorms.
Cigs will drop to MVFR levels as showers begin...likely IFR with
thunderstorms.

Another round of thunderstorms is possible before midday
tomorrow. VFR conditions should return to all sites late tomorrow.

30

&&

.AVIATION...

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Wind Advisory until 4 PM CDT Saturday for Clay-Craighead-
     Crittenden-Cross-Greene-Lawrence-Lee AR-Mississippi-
     Phillips-Poinsett-Randolph-St. Francis.

MO...Wind Advisory until 4 PM CDT Saturday for Dunklin-Pemiscot.

MS...Wind Advisory until 4 PM CDT Saturday for Benton MS-Coahoma-
     DeSoto-Lafayette-Marshall-Panola-Quitman-Tallahatchie-Tate-
     Tunica-Yalobusha.

TN...Wind Advisory until 4 PM CDT Saturday for Crockett-Dyer-Fayette-
     Gibson-Hardeman-Haywood-Lake-Lauderdale-Madison-Obion-
     Shelby-Tipton-Weakley.

&&
Hazardous weather outlook, Mar 24, 2:26 PM CDT, 12 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
226 PM CDT Fri Mar 24 2017

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-252130-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence-
Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion-
Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman-
Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton-
Tishomingo-Tunica-Union-Weakley-Yalobusha-
226 PM CDT Fri Mar 24 2017

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...This Afternoon and Tonight

There is a Slight Risk for severe thunderstorms late this evening
and overnight for eastern Arkansas, the Missouri bootheel,
northwest Mississippi and portions of far southwest Tennessee.
Damaging winds will be the main threats. Secondary threats will be
large hail...isolated tornadoes and flash flooding.

A wind advisory is in effect for a large portion of the Midsouth
through late tomorrow afternoon.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

There is a Slight Risk for severe thunderstorms Saturday along and
east of the Mississippi river. Damaging winds and large hail will
be the main threats. Isolated tornadoes and localized flash
flooding will be secondary.

Severe thunderstorm chances will return Monday. Any storms that
reach severe limits on Monday could carry an enhanced potential
for producing large and damaging hail.

Another round of severe storms will be possible later in the week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed starting tonight and through the
upcoming week, in response to multiple severe weather episodes.

JAB

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 25, 3:52 AM CDTSevere Thunderstorm WarningMEGLafayette, Panola, Quitman, Tallahatchie, Yalobusha38 min
Mar 25, 4:25 AM CDTSevere Thunderstorm WarningMEGLafayette, Panola, Yalobusha50 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.